Alert archive / Indiana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 99, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 15, 2010, 2:10 PM EDT for 4 counties in Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2010, 2:10 PM EDT (18:10 UTC)
- Expired
- Jul 15, 2010, 3:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Huntington County, IN, Kosciusko County, IN, Wabash County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 12:57 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:41 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 15, 1:41 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
141 PM EDT THU JUL 15 2010
.UPDATE...
UPDATE JUST SENT TO PLACE THE FORECAST AREA UNDER A SEVERE
THUNDERSTORM WATCH THROUGH 2Z. CONVECTION FINALLY TAKING SHAPE FROM
SOUTHWEST OF THE OFFICE BACK INTO WHITE COUNTY ON PRE FRONTAL
TROUGH. THIS SHOULD CONTINUE TO FILL IN OVER THE NEXT COUPLE OF
HOURS AND MOVE EASTWARD. AGGRAVATED CU FIELD AHEAD OF THE FRONT
LIKELY THE INDICATOR THAT CONVECTION SHOULD START TO FIRE OVER THE
NEXT COUPLE HOURS AND MOVE IN LATER THIS AFTERNOON AND EVENING.
CONVECTION BETWEEN THE 2 MAIN FOCI CANNOT BE RULED OUT EITHER. AS
A RESULT...HAVE JUST BLANKETED THE AREA IN LIKELY POPS THROUGH 1Z
FOR NOW AND ADJUST AS NEEDED.
AS FOR THE HEAT ADVISORY...STILL EXPECT SEVERAL LOCATIONS THAT
HAVE NOT ALREADY REACHED CRITERIA TO GET CLOSE OR EXCEED IT OVER
THE NEXT COUPLE OF HOURS BEFORE CLOUD COVER AND PRECIP TAKE OVER.
&&
.AVIATION...
HAVE LEFT TAFS GENERALLY AS IS FOR NOW WITH ONLY CHANGE BEING TO
SPEED UP TIMING OF TEMPO GROUP AT KFWA WHICH LOOKS TO HAVE THE INITIAL
LINE MOVE THROUGH STARTING AROUND 19Z. WHILE NOTHING IS OBVIOUS AT
KSBN...CONVECTION COULD DEVELOP AT ANY TIME SO HAVE OPTED TO LEAVE
THE 19Z START TIME FOR THE TEMPO GROUP THERE. HAVE LEFT WIND GUSTS
IN BOTH TEMPO GROUP GIVEN WIND POTENTIAL...BUT MAIN IMPACT WILL
LIKELY BE REDUCED VSBY IN VERY HEAVY RAINFALL. FURTHER CHANGES
INTO THE 00Z TO 12Z TIME FRAME WILL LIKELY BE NEEDED.
&&
.PREV DISCUSSION... /ISSUED 511 AM EDT THU JUL 15 2010/
SHORT TERM...
ERLR TONIGHT 65-70KT WRLIES MIDLVL FLOW OBSERVED ACRS SRN MN PER
RAOB/VWP/PROFILER DATA ATOP 30-40 KT 925MB FLOW SUFFICIENT FOR
40-60KTS OF DEEP LYR SHEAR ACRS UPR MS VLY/MN/NW HALF OF WI...WITH
BEST INSTABILITY AXIS INTO SRN PERIPHERY OF HIR DLS WITH ZONE OF
3500-4500 MLCAPE WED EVE ACRS MN/IA/WI BORDER SWD ALONG MS RVR. BY
08 UTC MESOANALYSIS SHOWING LOSS OF INSOLATION HAS SQUANDERED AT
LEAST 1000 J/KG AS THIS AXIS SLOWLY EDGED EWD. SHARP THETA-E
GRADIENT/INSTABILITY CUTOFF DOWNWIND OF LK MI AND IL/IN BDR WHERE
INCRSD MLCIN 200-300 J/KG ALONG WITH SLIGHT BACKING OF WSWLY
STEERING FLOW SHOULD KEEP ALL BUT A FEW RENEGADE SHRA/ISOLD TSRA
RELEGATED TO FAR NWRN CWA...WHERE CHC/SLGHT CHC HAS BEEN SCALED
BACK. REMNG CONVECTIVE FOCUS SHIFTS INTO MI/ONT THIS AM AS ERLIER
STRONG UPR MS VLY SFC TROF/LOW HAS WRAPPED INTO NRN STREAM OCLSN
WITH SRN GRTLKS RELEGATED TO WEAKENING SRN EXTENT OF
LLJ...EVOLVING INTO A DIVERGENT LLJ PATTERN THIS AM. DESPITE
CONTENDING WITH DEBRIS CLOUDS...SHOULD SEE ENOUGH BREAKS/THIN
SPOTS BY LATE AM FOR ROBUST SFC HEATING AND PLUME OF EXTRM GOMEX
MSTR PLUS TRANSPIRATIVE ADDITION FM TASSELING CORN WITH 75 TO 80
SFC DPS ALONG LWR/MID MS VLY TO ADVANCE EWD INTO CWA THIS
AFTN...PUSHING MAX HEAT INDICES INTO LWR 100 RANGE CALLING FOR
SLIGHT NRN EXT IN ADVSRY.
OF PRIMARY CONCERN THOUGH IS SEVERE POTNL LATER THIS AFTN...WITH
NEAR MAX HEATING BENEATH THERMAL RIDGE AND ADVANCE OF XTRM
ISODROSOTHERMAL PLUME...SBCAPE VALUES TO PUSH CONSERVATIVELY TO
3000 J/KG NRN/NERN CWA TO NEAR 4000 J/KG SWRN CWA WITH LWR 90S/75
THERE. EASILY OBTAINABLE CONVECTIVE TEMPS WITH LOW LCL/LFC AROUND
1200-1300 FT SHOULD EASILY CONVECT IN PREFRONTAL TROF/AND OR
OUTFLOW BNDRIES BY ERLY AFTN. PREFERENCE LIES WITH STRONG 5H CIRC
CENTER AT F24 PER SREF/NAM/GEM RGL AS GFS/ECMWF/UKMET APPEAR TOO
WEAK ESPCLY GIVEN APPARENT STRONG ADDNL ENERGY SLIDING EWD BTWN
GGW/BIS IN SRN PERIPHERY OF CYCLONIC MDLVL FLOW...45 KT MIDLVL
FLOW PROGGED INTO SRN WI AT MAX HEATING WL KEEP DEEP LYR SHEAR
ENVIRON IN CHECK COMPARED TO WED AFTN/EVE UPR MIDWEST
OUTBREAK...HOWEVER 25-30 KT DLS NORTH TO 20 KTS SOUTH IN STRONGLY
BUOYANT PARCELS ALL POINT TO HI CONFIDENCE FOR CONVECTION...WITH
NOTABLE DCAPE NEAR 1000 J/KG WITH SLIGHTLY DRIER 700-600MB
ENVIRONMENTAL AIR/AND XTRM 2.25 PWAT/HIGH WB0 FOR SMALL MELTING
HAIL CONTRIBUTIONS TO POTNL DAMAGING DOWNDRAFTS POTNL WITH EVEN
MEAGER ORGANIZATION FM SML CLUSTERS INTO SML LEWPS/BOWING
SEGMENTS. ADDNL STRONG TO SVR STORMS MAY FORM IMMEDIATELY AHEAD OF
SFC FNT AND PROVIDE TWO ROUNDS OF TSRAS. WL HIGHLIGHT DAMAGING
WIND GUSTS AND HEAVY RAFL THIS AFTN NWRN CWA TO EVE IN SERN CWA.
WHILE MODEST 0-3KM SRH IN 100-200 M2/S2 RANGE AND RELATIVELY LOW
DLS EXISTS...ROBUST 0-3KM CAPE OF AT LEAST 200 J/KG MAY NOT
PRECLUDE A TORNADO SPCLY WITH ANY DEVIANT MOTION/BOUNDARY
INTERACTION...PER DAVIES...THOUGH ONLY MENTION THIS AS EXTRM EDGE
OF THE REALM OF POSSIBILITIES ATTM AND NOT PROBABLE ENOUGH FOR HWO
INCLUSION ATTM. PTCHY FOG PSBL BY DAYBREAK WITH WIDESPREAD WETTING
ANTICIPATED AND 2M DPS REMAINING ELEVATED UNTIL XTRM MIXOUT IN SIG
DRIER ENVIRON ON FRI. BUMPED TEMPS A BIT ON FRI WITH STRONG
DIURNAL RISE ANTICIPATED AS SFC-8H RIDGING MOVES INTO WRN CWA/ON
ERN FLANK OF STRONG SUBTROPICAL RIDGE ESTABLISHED ACRS 4 CRNRS.
LONG TERM...
SATURDAY THROUGH WEDNESDAY...THE LARGE SCALE PATTERN AND ASSOCIATED
SYNOPTIC FLOW WILL CHANGE LITTLE AS THE SUBTROPICAL RIDGE REMAINS
OFF THE SE CONUS COAST. THE FLOW ASSOCIATED WITH THIS PATTERN WILL
CONTINUE TO PROVIDE A SUPPLY OF GULF MOISTURE INTO THE FORECAST
AREA. THERE WILL BE PLENTY OF MOISTURE FOR STORMS...BUT WARM MID
LEVEL TEMPERATURES WILL TEND TO HOLD CONVECTION BACK OR CAP IT
ALTOGETHER. SO THE CHALLENGE IS WHETHER STORMS WILL FIRE AS A WEAK
FRONT SHOULD PUSHES INTO THE AREA ABOUT SUNDAY NIGHT. HAVE ADDED A
LOW CHANCE FOR STORMS SUNDAY NIGHT...OTHERWISE...HAVE KEPT THIS
PERIOD DRY. THE GFS AND THE ECMWF OPERATIONAL RUNS ARE IN REASONABLE
AGREEMENT WITH THE TIMING OF THE FRONT AND THE ASSOCIATED RAIN.
TEMPERATURES SHOULD BE VERY WARM EARLY...THEN BECOME HOT TOWARD THE
END OF THE PERIOD. THE OPERATIONAL GFS MOS APPEARS TO BE ON TRACK
WITH HIGHS NOW IN THE 90S ON TUESDAY AND WEDNESDAY. THE NEW GFS MEAN
ENSEMBLE MOS APPEARS TO HAVE A CHARACTERISTIC COOL BIAS IN DAYS 5-7
WITH THIS TYPE OF PATTERN. THE OPERATIONAL GFS MEX MOS IS 4 TO 5
DEGREES ABOVE THE ENSEMBLE AVERAGE...AND APPEARS ON TRACK. SO IT
LOOKS LIKE THIS MAY BE A PROLONGED PERIOD OF HOT TEMPERATURES...
ESPECIALLY IN LIGHT OF THE GFS AND CANADIAN GEM ANALOG SIGNALS.
ALTHOUGH CORRELATION COEFFICIENTS WERE NOT TOO HIGH...ALL OF THE
RUNS FROM EACH OF THESE MODELS INDICATED A POSITIVE HEIGHT ANOMALY
OVER MUCH OF THE EASTERN HALF OF NORTH AMERICA.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING FOR
INZ003>005-008-009-012>018-020-022>027-032>034.
MI...NONE.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ004-005-015-016-
024-025.
LM...NONE.
&&
SHORT TERM...MURPHY
LONG TERM...SKIPPER
AVIATION...FISHER
UPDATE...FISHERHazardous weather outlook, Jul 15, 5:26 AM EDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 526 AM EDT THU JUL 15 2010 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-160930- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 526 AM EDT THU JUL 15 2010 /426 AM CDT THU JUL 15 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. A FEW STORMS MAY BE SEVERE THIS AFTERNOON INTO THIS EVENING WITH ISOLATED DAMAGING WIND GUSTS TO 70 MPH THE MAIN THREAT. HEAVY DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING ARE ALSO POSSIBLE. HEAT INDICES THIS AFTERNOON WILL RANGE FROM THE UPPER 90S TO AROUND 105 DEGREES WITH ACTUAL AIR TEMPERATURES IN THE LOWER 90S. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF THE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-160930- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 526 AM EDT THU JUL 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY WITH A CHANCE FOR THUNDERSTORMS TONIGHT. A FEW STORMS MAY BE SEVERE THIS AFTERNOON WITH ISOLATED WIND GUSTS TO 50 KNOTS POSSIBLE...PRODUCING LOCALLY HIGH WAVES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF THE STORMS WILL BECOME SEVERE. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Jul 15, 2:05 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
205 PM EDT THU JUL 15 2010
INZ016-151830-
KOSCIUSKO IN-
205 PM EDT THU JUL 15 2010
AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN CLAYPOOL AND SILVER LAKE...MOVING EAST
AT 15 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...AND PEA SIZE HAIL ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE
EXPECTED WITH THIS STORM WHICH MAY CAUSE LOCALIZED FLOODING.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PACKERTON...
SIDNEY...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.
LAT...LON 4107 8591 4113 8591 4119 8569 4105 8569
4105 8577
TIME...MOT...LOC 1802Z 268DEG 9KT 4110 8584
FISHERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:05 PM EDT | Special Weather Statement | IWX | Kosciusko | 25 min |
| Jul 15, 2:21 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Miami, Wabash | 39 min |
| Jul 15, 2:53 PM EDT | Special Weather Statement | IWX | Blackford, Grant, Huntington, Miami, Wabash | 52 min |
| Jul 15, 3:00 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Miami, Wabash | 60 min |
| Jul 15, 3:01 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble | 34 min |
| Jul 15, 5:42 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 51 min |
| Jul 15, 5:56 PM EDT | Special Weather Statement | IWX | LaPorte | 34 min |
| Jul 15, 6:07 PM EDT | Special Weather Statement | IWX | Saint Joseph | 38 min |
| Jul 15, 6:39 PM EDT | Areal Flood Advisory | IWX | Elkhart, Saint Joseph | 3 hr |
| Jul 15, 6:48 PM EDT | Special Weather Statement | IWX | Elkhart, LaPorte, Saint Joseph | 57 min |
| Jul 15, 5:31 PM EDT | Special Weather Statement | IWX | Cass, Saint Joseph | 44 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.